Pharmacology of Cardio-Oncology: Chronotropic and Lusitropic Effects of B-Type Natriuretic Peptide in Cancer Patients with Early Diastolic Dysfunction Induced by Anthracycline or Nonanthracycline Chemotherapy

P. Menna, V. Calabrese, G. Armento, O. Annibali, C. Greco, E. Salvatorelli, F. Marchesi, G. Reggiardo, G. Minotti

Research output: Contribution to journalArticle

Abstract

B-type natriuretic peptide (BNP) is widely used as a diagnostic marker of systolic dysfunction. We previously conducted a clinical study in which anthracycline or nonanthracycline chemotherapy did not cause systolic dysfunction in cancer patients; however, some patients showed asymptomatic alterations in diastolic relaxation, whereas others showed persistent elevations of BNP, measured as prohormone BNP amino-terminal fragment. Here we describe post hoc pharmacologic analyses showing that: 1) impaired relaxation and persistent elevations of BNP were mutually exclusive manifestations of diastolic dysfunction; 2) in some patients, BNP elevations were induced by an early compromise of myocardial relaxation; 3) BNP elevations then halted further deterioration of relaxation in a concentration-dependent manner; and 4) high BNP increased heart rate (HR). BNP elevations therefore caused positive lusitropy and chronotropism, which might be explained by activation of natriuretic receptor-associated guanylyl cyclase and production of cGMP in ventricular myocytes and sinoatrial node, respectively. BNP levels also influenced responses to a lusitropic drug, ranolazine, that was given to treat diastolic dysfunction. For patients with impaired relaxation and normal or only transiently high levels of BNP, ranolazine improved myocardial relaxation without inducing chronotropic effects. For patients in whom relaxation abnormalities were corrected by persistently high BNP levels, ranolazine substituted for BNP and decreased HR by diminishing BNP levels. These findings describe a pharmacologic scenario in which cancer drugs cause an early diastolic dysfunction that in some patients is both heralded and modulated by BNP elevations. Patients showing BNP elevations should therefore receive the adequate pharmacologic treatment of correcting diastolic dysfunction and tachycardia.
Original languageEnglish
Pages (from-to)158-168
Number of pages11
JournalJournal of Pharmacology and Experimental Therapeutics
Volume366
Issue number1
DOIs
Publication statusPublished - Jul 1 2018

    Fingerprint

Cite this